The medical mystery that I am continues to perplex the doctors trying their best to treat me. My body keeps presenting one strange or rare symptom after another. During last Friday’s visit to the pain clinic I had not one, but two highly intelligent, well-trained doctors baffled by the sudden reversal of an “unlikely but serious side effect” they both believe might be caused by one of my pain medications. Before I get to this puzzling occurrence let me give you some background.
Around the middle of February my pain medications were adjusted to help me cope better with nighttime pain and reduce the spikes in blood pressure that occur when my pain increases. The first change was a new medication (Clonidine) that was introduced to regulate my high blood pressure – just in case you didn’t know “chronic pain causes high blood pressure” and “chronic pain somehow fundamentally alters the relationship between the cardiovascular and pain regulatory systems”. Clonidine also helps me to get to sleep, which is something that I desperately need.
The doses of a second medication (Gabapentin) were adjusted. I have taken Gabapentin multiple times a day for some time as a part of my pain management regimen. My doctors believe the referred pain in my legs and back is caused by my nervous system’s overactive response to the source of my chronic pain. Therefore, my nervous system needs to be calmed. The pain specialist increased my nighttime dose of Gabapentin from 900mg to 1200mg with an option to take an extra 300mg if I needed it in the middle of the night.
About a week after making the changes, I noticed something strange happening to my body – HA, imagine that, something stranger than what I am already living with. My feet, ankles and calves were swelling. The swelling is so bad at times it’s hard to find a pair of boots or shoes to fit my feet. I contacted the pain specialist to report these symptoms and she decided that the Gabapentin might be the culprit, so she dialed my nighttime dose back down to 900mg with the option to take an extra 300mg if I needed it in the middle of the night. She decided to dial back the Gabapentin mainly because I had “reached the outer limits of the maximum dose for a day”, which is based on quantities given to men who are twice my size. Think about that for a second… Even with this reduction, the swelling has continued, in varying degrees, since February.
Now that I’ve filled in the background, here’s what happened last Friday. When I woke up on Friday morning my feet, ankles and calves were swollen. At the appointment the pain specialist asked me to take off my socks and roll up the legs of my jeans. The swelling was visible. To see how far up my legs the swelling went she asked me to take off my jeans and get up on the examination table. To rule out the possibility that I might be getting clots in my legs she massaged the length of my calves and rubbed my ankles and feet. As an added precaution she is sending me for an ultrasound of my legs.
As she examined me, she combed through her encyclopedic memory to find a link between my medications and this odd symptom. She feared that I might be experiencing what is listed as an “unlikely but serious side effect” of Gabapentin: swelling of the hands/ankles/feet. She wanted a second opinion on what she was seeing so she decided to ask the head of the pain clinic to come in to do a second examination. She asked me to stay undressed and lying on the table.
About 15 minutes later both doctors came back to the examination room. To their amazement the swelling was almost gone. Luckily I had taken a picture of the swelling the day before so the head of the pain clinic had something for comparison. They concluded that I have fluid retention in my legs and that elevating my legs worked to reduce it, but the Gabapentin may or may not be the root cause. They also suspect that I might be experiencing issues with lymphatic drainage that could have been caused by a procedure I had in February as well, which literally penetrated the source of my chronic pain with a needle. Their shared perspective is that the agitation of the mass could have triggered this reaction, but even that is questionable because the majority of the swelling is on the opposite side of my body from the mass. To be on the safe side the doctors decided to dial back the Gabapentin even further and want to see how low they can reduce the doses and still manage my pain effectively.
Nothing about my illness has been ‘normal’ or ‘textbook’. I was misdiagnosed to begin with and now only have a working diagnosis. Some of the medications I’ve been prescribed have not performed the way they are supposed to. And on top of it all, I keep getting more odd symptoms that can’t be directly accounted for or don’t fit with what my doctors think is causing my illness.
With all of this I have one question: what do you do when your body keeps throwing up one hurdle after another in the path toward recovering your health?
Bon Jovi – Bad Medicine